Tesaro, Inc. is updating the prescribing information for Varubi injectable emulsion, following reports linking the anti-nausea medication to anaphylaxis, anaphylactic shock and other serious hypersensitivity reaction, including some cases that required patients to be hospitalized.
Varubi (rolapitant) is approved to prevent nausea and vomiting in adults who are being treated with emetogenic chemotherapy.
Varubi tablets were initially cleared by the U.S. Food & Drug Administration (FDA) in September 2015. Varubi injectable emulsion, which is administered intravenously, only received FDA approval in October 2017.
Tesaro has indicated that more than 7,000 doses of Varubi injectable emulsion have been administered since its launch. Overall, the company reported $7.4 million in Varubi sales during the first 9 months of 2017.
According to an FDA Drug Safety Communication dated January 16, 2018, anaphylaxis, anaphylactic shock and other serious hypersensitivity reaction associated with Varubi injectable emulsion have occurred during or soon after infusion, with most occurring within the first few minutes of administration.
The FDA is advising healthcare providers to:
If anaphylaxis or any other serious hypersensitivity/infusion reaction occurs:
Adverse events possibly associated with Varubi injectable emulsion can be reported to Tesaro at 1-844-4-TESARO (1-844-483-7276).
Side effects associated with this or any other prescription drug may also be reported to the FDA at www.fda.gov/medwatch, or by calling 1-800-FDA-1088